This patient has presented with acute paralysis of the upper and lower limbs - an unusual, almost intimidating presentation. However, it should be kept in mind that a mix of systematic analysis and observation for important 'clues' is often sufficient to crack even the most complex presentations. First of all, the very rarity of this presentation serves us well, as there are only a few likely causative diseases. The most prominent of these include brain stem strokes, anterior spinal artery occlusion, snake bites, and periodic paralysis. The history of a similar episode in the recent past provides us with an important clue, i.e. this is a recurrent etiology. This essentially limits the differentials to two key possibilities: recurrent transient ischemic attacks (TIA) involving the anterior spinal artery, or periodic paralysis. Yet, note that his neurological findings are purely motor in nature; one would expect sensation to also be affected in an anterior spinal artery occlusion, effectively ruling out this diagnosis. Thus, periodic paralysis is the probable diagnosis in this patient. Once periodic paralysis has been diagnosed, the next step should be to determine if the affected individual is hypokalemic, normokalemic or hyperkalemic; this will aid in determining the underlying etiology. Thus, the serum potassium level of 1.6 mEq/L indicates that he is severely hypokalemic, and shows us that this is hypokalemic periodic paralysis. At this point, an urgent ECG should be performed to determine if any rhythm disturbances are present; this brings to light several interesting findings. First of all, note the presence of prolonged QT intervals and U waves; this can be attributed to the hypokalemia. However, he is in resting sinus tachycardia; note that sinus bradycardia is typically what one would expect to find in hypokalemic periodic paralysis. This finding gives us an important hint: could this be thyrotoxic periodic paralysis (TPP) ? The hypertension and low BMI lend further credence towards this. His arterial blood gas assay shows a normal acid-base balance, which is compatible with TPP, as is the spot urinary potassium excretion test within normal limits. The thyroid profile clinches the diagnosis by showing him to be severely hyperthyroid. The immediate priority is to correct the severe hypokalemia; however, this should be tempered by the fact that patients with TPP do not have a deficit in total body potassium (instead, the extracellular potassium is driven intracellularly) - thus, overly aggressive correction may result in 'rebound hyperkalemia'. He should be further investigated as to the underlying cause of the thyrotoxicosis; until definitive management, he should be rendered euthyroid by antithyroid drugs (such as Methimazole); this will result in remission of the TPP. The non-selective beta-blocker Propranolol will also help ameliorate and prevent recurrence of paralytic attacks. While Acetazolamide is of benefit in most patients with hypokalemic periodic paralysis (particularly those with familial periodic paralysis), the drug should be avoided in patients with TPP, as it may further aggravate the disease.
Thyrotoxic periodic paralysis (TPP) is a life threatening complication of thyrotoxicosis characterized by transient, reversible episodes of muscle weakness and often, profound hypokalemia. The condition is most frequently seen in men (even though thyrotoxicosis is overall more common in women). The incidence is highest in individuals of East Asian descent, in whom up to 2% of all thyrotoxic cases may develop the disease. However, it is important to appreciate that the condition may affect any ethnic group. While TPP is most often associated with Graves' Disease, it can occur secondary to any cause of hyperthyroidism (such as toxic nodular goitres, solitary toxic adenomas, iodine induced thyrotoxicosis, excessive thyroxine use, or thyrotropin secreting pituitary adenomas). The severity of the weakness does not correlate with the degree of hyperthyroidism; however, it does correlate with the degree of hypokalemia. The precise mechanism via which thyrotoxicosis produces hypokalemic periodic paralysis is not properly understood, but it is presumably due with one or more of the following: - Direct stimulation of the Na/K ATPase pump in the cell membrane by thyroid hormones - Catecholamine mediated potassium uptake due to the hyperadrenergic state caused by hyperthyroidism, and the increased physical exertion common in hyperthyroid patients - Indirect stimulation of the Na/K ATPase pump due to hyperinsulinemia, particularly in individuals who have a high carbohydrate diet. The above results in a transcellular potassium shift without altering the total body potassium; the weakness resolves when the potassium returns to extracellular space. TPP typically affects the proximal muscles; the degree of muscular weakness can vary from mild weakness, to total paralysis with absent or diminished deep tendon reflexes. Mental function and sensation are usually spared, along with the cranial nerves and respiratory muscles. The onset of paralysis is usually sudden; this may follow a bout of heavy physical work, or a high-carbohydrate meal. While some patients may be obviously hyperthyroid, it should be appreciated that TPP may occur in patients with subclinical disease. Once the presence of hypokalemic periodic paralysis has been determined, a supportive thyroid profile is sufficient to diagnose TPP. However, it should be appreciated that this may not be readily available in certain emergency settings. The ECG in these patients may provide valuable supporting information; the presence of a prolonged QT interval, with or without U waves, along with sinus tachycardia and prolongation of the PR interval is suggestive of TPP. Note also that TPP is associated with a normal acid-base balance, and normal urinary potassium excretion. The first step in the management of these patients should be correction of the hypokalemia; this will result in resolution of symptoms. Note that patients with TPP do not have a net deficit in total-body potassium - thus, overly aggressive repletion may result in rebound hyperkalemia. Definitive therapy includes control of hyperthyroidism, prevention of recurrent attacks, and avoidance of any precipitating factors. Non selective beta-adrenergic blocker such as propranolol are of use in preventing recurrent attacks; while some authorities have postulated that a high dose of propranolol might be effective as a first line treatment in the acute stage, no prospective controlled trials have been performed so far. Antithyroid agents should be used to achieve euthyroid status until definitive management of the hyperthyroidism. While awaiting to achieve an euthyroid state, patients should be advised to avoid precipitating factors such as a high carbohydrate intake, or excessive physical exertion. The morbidity and mortality in patients with unrecognized TPP are mainly related to the hypokalemic complications such as fatal arrhythmias and respiratory failure.